Alert archive / South Dakota / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Sioux Falls, SD

June 24, 2023Gregory County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 24, 2023, 1:53 AM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 1:53 AM CDT (06:53 UTC)
Expired
Jun 24, 2023, 5:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Gregory County, SD

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS53 KFSD 240653
FFWFSD
SDC053-241000-
/O.NEW.KFSD.FF.W.0003.230624T0653Z-230624T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
153 AM CDT Sat Jun 24 2023

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Gregory County in south central South Dakota...

* Until 500 AM CDT.

* At 153 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. The expected rainfall rate is 
  1 to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bonesteel, St. Charles and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4300 9943 4309 9938 4309 9886 4300 9880

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

JH
2 follow-up statements
587 
WGUS73 KFSD 240826
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
326 AM CDT Sat Jun 24 2023

SDC053-241000-
/O.CON.KFSD.FF.W.0003.000000T0000Z-230624T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gregory SD-
326 AM CDT Sat Jun 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS 
MORNING FOR SOUTHWESTERN GREGORY COUNTY...

At 326 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen. Rainfall rates have diminished, 
but additional rainfall amounts up to 0.5 inches are still possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bonesteel, St. Charles and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4300 9943 4309 9938 4309 9886 4300 9880

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JH
322 
WGUS73 KFSD 240954
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
454 AM CDT Sat Jun 24 2023

SDC053-241004-
/O.EXP.KFSD.FF.W.0003.000000T0000Z-230624T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gregory SD-
454 AM CDT Sat Jun 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING 
FOR SOUTHWESTERN GREGORY COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any road closures.

LAT...LON 4300 9943 4309 9938 4309 9886 4300 9880

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 10:55 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 23, 10:55 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1055 PM CDT Fri Jun 23 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 251 PM CDT Fri Jun 23 2023

KEY MESSAGES

1) Thunderstorm chances increase further overnight. A few storms may
be severe, mainly west of I-29, with damaging winds the primary
threat.

2) Shower and occasional thunderstorm chances linger into the
weekend but the better severe weather threat begins to move east.

3) Cooler temperatures this weekend begin to rebound some early next
week with returning rain chances by the middle of the week.

Afternoon/Evening: In the near term, earlier convection along the
850:700 mb front produced an outflow driving further activity east
currently into the I-29 corridor. Current radar shows the parent
outflow gaining pretty good distance out ahead of the convection
itself which may help to limit its eastward extent.

Overnight: Pronounced vort lobe ejects out of the Rockies this
evening and should spark robust thunderstorm development across
western NE/SD. As this activity moves east into central and eastern
SD, we may see the activity focus into a couple of different areas.
The first area (and probably that with the highest concern for
strong to severe) may be near and south of a Chamberlain to
Beresford line as previously mentioned storms to our west dive down
the instability gradient and along the nose of the LLJ. A second area
will peel northeastward with the main mid level wave across northern
SD into ND. In between, a more narrow line of storms may exist.

In terms of severe weather, the primary area of concern will likely
end up along and especially south of I-90 in the form of damaging
wind as initial deep layer shear values may allow for balance of the
resultant cold pool before becoming too dominant later into the
night. Given thermodynamic profiles and DCAPE values, a couple wind
gusts up to 75 mph seem plausible, mainly near/west of the James
River, thru the MO River Valley. Given the expected linear storm
mode by the time activity arrives into our coverage area, hail is a
secondary concern but could be up to 1.5 inch in diameter if a more
discrete storm develops.

At this time, storm progression is expected to be enough to limit
any widespread flash flooding threat. With this said, warm cloud
depths in excess of 10 kft and sufficiently high progged 1000-500 mb
RH values, wouldn't rule out a more isolated flash flood threat
which is covered by a Slight from WPC for excessive rainfall. Local
PMM from the HREF does show isolated pockets of 2-4 inches of rain
which should be able to be handled as long as it doesn't reside over
a more urban area or one that has seen more recent heavier rainfall.

.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CDT Fri Jun 23 2023

Saturday: Remaining daybreak hour showers and thunderstorms will
move east of the coverage area by mid morning and likely leave a
fairly worked over atmosphere in their wake. By midday, additional
showers and thunderstorms may begin to form under the mid level wave
overhead. The surface boundary itself should be across our far
eastern counties by the afternoon hours which would be where any
better severe weather threat would be anticipated. Suspect this will
end up just to the east of our coverage area. That's not so say a
more isolated marginal hail threat couldn't develop under the post-
frontal activity. Highs on Saturday will end up cooler than recent
days with mid 70s to mid 80s toward the Hwy 20 corridor.

Sunday: Closed mid/upper low spins over WI for Sunday with close
enough proximity to allow for scattered showers mainly near and east
of I-29. Breezy to gusty northwesterly winds within a tightened SPG
will usher in highs mainly in the 70s to near 80.

Monday and Tuesday: Upper ridge rebuilds for early next week and
should spell mostly quiet conditions. Temperatures will rebound a
bit back into the 80s.

Wednesday and Thursday: With the top of the ridge sitting overhead,
a pattern conducive for ridge riding waves may allow for occasional
convection chances, the first of which may arrive Tuesday night.
With unknowns regarding this convection and any residual debris it
leaves behind, forecast details beyond the early week period are
more murky.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023

VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.

Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CDT Fri Jun 23 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms increase in coverage tonight. Severe
weather is possible west of Interstate 29, with wind gusts to 75 mph
as the main threat. Hail to ping pong ball sized is the secondary
threat. Storms should diminish in coverage and severity toward
daybreak Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible Saturday. A few storms could
become strong to severe east of Interstate 29 in the afternoon, with
large hail and damaging winds being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:33 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld27 min
Jun 24, 2:06 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jun 24, 2:35 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson40 min
Jun 24, 2:38 AM CDTSevere Thunderstorm WarningFSDBeadle29 min
Jun 24, 2:52 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Gregory, Yankton38 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson28 min
Jun 24, 3:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Hutchinson, Turner, Yankton45 min
Jun 24, 3:42 AM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner33 min
Jun 24, 4:03 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union42 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody45 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 24, 3:37 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas38 min
Jun 24, 4:11 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson34 min
Jun 24, 4:25 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 4:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jun 24, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme16 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDYankton29 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas29 min
Jun 24, 5:53 PM CDTSevere Thunderstorm WarningFSDClay, Yankton52 min
Jun 24, 6:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min

Nearby

Flash Flood Warnings in South Dakota, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.